InSearchOfWordNovember 15, 2017 at 6:41 pmPost count: 1
She was diagnosed with GD about 6 months ago and has been taking medication. My wife is normally easy going and is very kind, but the number one symptom of Grave’s Disease is irritability.
She hasn’t been upset with me or anything for the past 6 months. Her conditions are under controlled. But I wonder how long this remission will last.
She’s taking PTU and I’m worried that once her thyroid medication stops working for her, she may easily get angry and we will end up arguing a lot. I don’t want this to hurt our relationship.
Is this something we will struggle with for the rest of our life?
Will she have a hard time getting along with her close friends?
I appreciate any feedback!KimberlyOnline FacilitatorNovember 17, 2017 at 5:11 pmPost count: 4269
Hello and welcome – many patients report emotional issues, particularly when thyroid levels are out of balance. Your wife will hopefully be fine, since she is under control with meds – although she should have antibody tests done (TSI or TRAb) if her doctor ever wants her to discontinue taking the medication.
If she does go off the meds, she should watch her symptoms and have regular followup testing done. Some patients will enjoy a period of remission, while others end up going back on the medications. Still others will opt for a permanent option like RAI to destroy the thyroid or surgery to remove the thyroid (both result in hypOthyroidism, which requires taking meds for life).
This video might also be of interest; it talks about the emotional aspects of Graves’ disease:
Wishing you and your wife all the best.emmteeNovember 18, 2017 at 11:24 pmPost count: 148
Just to clarify – if your wife is on anti-thyroid medication and it’s keeping her thyroid hormones at the correct levels, then the disease is well managed or controlled. The word “remission” is used when patients are able to go off their medications. It doesn’t happen for everyone, but that’s okay – the drugs are still a good option even if remission isn’t your goal.
I’ll tell you about some of my experiences, and maybe your wife can relate to some of them. When I was first diagnosed, I was definitely irritable, but that wasn’t my number one symptom. I was having tremors. I had a lump on my neck and one of my eyes was more open than the other. Sometimes my feet would get really hot – like burning up, and occasionally I’d have heart palpitations. I also lost a whole bunch of weight to the point that I looked sick. Fortunately, my endocrinologist prescribed methimazole for me and it started working pretty fast. It took care of my symptoms even before my thyroid hormones became normal again. All the irritability went away.
Then I had a bit of a setback. I was on a really high dose, and it seemed like overnight I switched gears and became hypothyroid. I had to go off of my medication for a while. As it cleared out of my system, I gradually became hyperthyroid again, and all my symptoms came back just as before – including the irritability. But then my endo put me on a smaller dose of medication, and everything got better again. (Note: this sort of setback isn’t normal, so don’t worry about it happening to your wife).
So, how this relates to you and your wife… Don’t worry! It’s good that your wife is doing well on her medication. She should keep getting blood tests and seeing her endocrinologist on a regular basis to make sure that everything stays on track. If at some point your wife starts to feel her hyperthyroid symptoms (irritability as well as others) return, she should call her endo’s office and request an order for a blood test.
She may eventually need to stop taking PTU, but she can choose RAI or thyroidectomy. Then she will need to take thyroid replacement for the rest of her life, and she won’t have to worry about hyperthyroid symptoms unless she’s on too high of a dose of thyroid replacement hormone. She will still need regular blood tests for the rest of her life, but probably not quite as often as with the anti-thyroid drugs.Liz1967November 19, 2017 at 4:29 amPost count: 305
PTU is a drug, not a hormone that your body produces like Synthroid, and as such can produce side effects like vasculitis, agranulocytosis, arthritis, etc so it is not totally innocuous, nor does it cure hyperthyroidism unless remission is achieved. It sounds as if it is working well at present for your wife and except for the frequent blood tests, is causing her no problems and controlling her hyperthyroidism. Should that change, thyroidectomy is a definitive option. I was miserable on drug therapy and opted for a thyroidectomy six months into the disease. That was four years ago. I take a thyroid hormone replacement pill every morning, get blood tests once a year and feel totally normal. Keeping thyroid levels normal is easier on Synthroid than antithyroid drugs as you have no erratic thyroid interfering with things. So even if her current therapy stops working, she can opt for thyroidectomy or RAI if no eye issues.
- You must be logged in to reply to this topic.